Hail, Westmoreland
- When
- July 10, 12:50 PM EST
- Where
- Westmoreland County, Mt Holly
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.100, -76.720
Penny sized hail occurred for 7-10 minutes.
Isolated Severe Thunderstorm produced wind damage and large hail over the Virginia Northern Neck.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated Severe Thunderstorm produced wind damage and large hail over the Virginia Northern Neck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 10, 11:46 AM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1246 PM EDT TUE JUL 10 2007 .SYNOPSIS... WEAK HIGH PRESSURE WILL REMAIN WELL OFF THE SOUTHEAST COAST THROUGH WEDNESDAY...BRINGING VERY WARM TEMPERATURES...AND SLOWLY INCREASING HUMIDITY LEVELS TO THE REGION. A COLD FRONT WILL PUSH INTO THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY...AND WILL STALL ALONG THE NORTH CAROLINA COAST FRIDAY AND SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... TEMPS ARE ALREADY NEAR 90 THROUGHOUT MUCH OF THE AREA...WV IMAGERY CONTINUES TO SHOW PLENTY OF MOISTURE MVG OVERHEAD AND THIS MORNINGS SOUNDINGS SHOW STRONG INSTABILITY IN PLACE. AS EXPECTED...SHRA AND TSRA HAVE BEGUN TO DVLP OVER CNTRL VA AND ARE MVG THIS WAY. ADDITIONAL ACTIVITY IS EXPECTED SHORTLY CLOSER TO THE COAST AS SEA-BREEZE INTERACTIONS KICK IN. WITH THIS SAID...HAVE INCREASED POPS THIS AFTN DUE TO INCREASING COVERAGE OF CURRENT ACTIVITY. HAVE DECIDED TO GO WITH LIKELY POPS FOR THE PIEDMONT WITH A PRETTY SOLID AREA OF TSRA DVLPG OVER CNTRL VA. CHANCE POPS ELSEWHERE. HAVE ALSO SLIGHTLY LOWERED TEMPS OVER THE PIEDMONT...EVEN THOUGH THEY SHOT UP TO AROUND 90 DEGREES ALREADY...BELIEVE INCREASING CLOUD CVR/PRECIP WILL LIMIT HOW MUCH HIGHER THEYLL GET OVER THE NEXT FEW HRS. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... BIGGEST CHALLENGE IN SHORT TERM WAS IN TIMING FRONTAL PASSAGE. COLD FRONT APPROACHES THE RGN FROM THE NW. MODELS SEEM TO HAVE ACCELERATED FRONTAL PASSAGE (ESP THE NAM). ALTHOUGH TIMING ISSUES STILL EXIST...ECMWF AND GFS SOLN SEEM TO BE FAIRLY CLOSE IN TIMING (IF NOT STRENGTH) OF FRONTAL PASSAGE...AND HV TRENDED IN THAT DIRECTION FOR SKY COVER. BEST CHC FOR PRECIP APPEARS TO BE WED AFTN THROUGH THU MIDDAY NW ZONES(THRU THU AFTN/EVENG SE ZONES). SPC SLGT RISK AREA FOR DAY 2 (WED) IS CURRENTLY ORIENTED FROM N NEW ENGLAND SOUTH TO NORTHERN VA...JUST NORTH OF THE AKQ CWA. HIGHS WED AHEAD OF THE FROPA SHUD STILL BE QUITE WARM...TOPPING OUT IN MID 80S TO LWR 90S WITH MORE WIDESPRD CLD CVR. GENLY MID TO UPR 80S THURSDAY WITH TDS GRADUALLY FALLING OFF. && .LONG TERM /FRIDAY THROUGH MONDAY/... UNUSUALLY STRONG POSITIVE PNA BLOCKING PATTERN FOR JULY LOOKS TO DOMINATE THE EXTENDED TIME FRAME...STRONG RIDGE ACROSS WRN NORTH AMERICA...AND DEEP UPPER LOW CENTERED OVER HUDSON BAY. GFS/ECMWF ARE IN GOOD AGREEMENT CONCERNING THIS OVERALL PATTERN...BUT DIFFER SIGNIFICANTLY ON TIMING OF SHORTWAVES. BY FRI COLD FRONT LOOKS TO BE MAINLY SOUTH OF THE AKQ CWA...BUT HAVE CONTD WITH 20-30% POPS ACRS SRN ZONES BASED ON CLIMATOLOGY OF FRONTS IN MID JULY. GFS/ECMWF BOTH DEPICT A WAVE ALONG THE FRONT TYPE OF SETUP OVER THE WEEKND...ALTHOUGH WITH DIFFERENT PHASING OF NRN/SRN STREAM FEATURES. HAVE BROAD BRUSHED CHC POPS WITH HIGHS IN THE 80S SAT THROUGH MONDAY UNTIL MORE CERTAINTY CAN BE ATTAINED. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... LOWER CLOUDS HAVE CLEARED OUT AND VIS HAS IMPROVED OVER THE LAST FEW HRS...AND VFR CONDITIONS ARE EXPECTED THRU THE REST OF THE PRD. BEST TAF SITE FOR AFTN CONVECTION WILL BE ECG (DUE TO CSTL TROF PSN) SO INCLUDED CB THERE AFTR 18Z. NEXT CHC FOR CONVECTION OVR ALL TAF SITES WILL BE WED AFTRN AND NITE AHEAD OF COLD FRONT. FRONT PUSHES THROUGH REGION BY THU. && .MARINE... NO FLAGS XPCTD THRU WED AS S-SW WNDS REMAIN AOB 15 KTS. P GRDNT TIGHTENS UP SOMEWHAT AHEAD OF CDFRNT WED NITE. RESULT WILL BE SUSTAINED 15 KTS OF WND WITH GUSTS TO 20 KTS. WILL NOT HAVE ANY HEADLINES FOR THIS SINCE IT IS A 4TH PRD EVENT AND IT APPEARS TO BE MARGINAL AT BEST. N WNDS BEHIND FROPA THU AM...B4 DMNSHG THU AFTRN. ONCE AGAIN...ANY WND GUSTS TO SCA LEVELS APPEARS MINIMAL ATTM. && .CLIMATE... WHILE RECORD HIGHS REMAIN UNLIKELY OVER NXT FEW DAYS... REC HIGHS FOR TUE JULY 10TH AND WED JULY 11TH... RIC...........104 (1936)........100 (1990) ORF...........102 (1992)........102 (1879) SBY...........102 (1993).........98 (1911) && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MAM NEAR TERM...MAM/JYM SHORT TERM...MAM LONG TERM...LB AVIATION...JEF/MPR MARINE...MPR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 441 AM EDT TUE JUL 10 2007 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-110845- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 441 AM EDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS WILL PRODUCE HEAT INDEX VALUES AROUND 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HOT AND HUMID CONDITIONS WILL ONCE AGAIN PRODUCE HEAT INDEX VALUES OF AROUND 100 DEGREES ON WEDNESDAY. ALSO...A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST LATE WEDNESDAY INTO THURSDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONTAL PASSAGE LATE WEDNESDAY AND INTO THURSDAY...WITH STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>633-650-652-654-656-658-670-110845- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM- 441 AM EDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ...THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1242 PM EDT TUE JUL 10 2007 VAZ048-049-062-101800- FLUVANNA VA-GOOCHLAND VA-LOUISA VA- 1242 PM EDT TUE JUL 10 2007 ...STRONG THUNDERSTORMS MOVING INTO THE CENTRAL VIRGINIA PIEDMONT... AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 12 MILES NORTHWEST OF LOUISA TO 17 MILES WEST OF PALMYRA...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PALMYRA AROUND 115 PM EDT... LOUISA AROUND 125 PM EDT... MINERAL AROUND 135 PM EDT... HADENSVILLE AROUND 155 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 142 PM EDT TUE JUL 10 2007 VAZ048-049-061>064-068>071-101845- AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA- 142 PM EDT TUE JUL 10 2007 ...STRONG THUNDERSTORMS MOVING THROUGH THE PIEDMONT TOWARDS THE WEST SUBURBS OF METRO RICHMOND... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF MINERAL TO 13 MILES WEST OF CUMBERLAND...OR FROM 6 MILES NORTHEAST OF MINERAL TO 6 MILES SOUTH OF DILLWYN...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CUMBERLAND AROUND 200 PM EDT... GOOCHLAND AROUND 215 PM EDT... POWHATAN AROUND 230 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BROWN
The Sterling radar (KLWX), 118 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail occurred for 7-10 minutes.
Several trees were downed by wind gusts estimated at 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46976, 46983.